zbMATH — the first resource for mathematics

Optimal impulsive harvesting on non-autonomous Beverton-Holt difference equations. (English) Zbl 1119.39011
This interesting paper is concerned with the Beverton-Holt model for fish populations, and the authors investigate impulsive harvesting in seasonal environments, i.e., in addition to the periodic Beverton-Holt equation, the population size is multiplied by a factor \(0\leq E_k\leq1\), which models the harvesting effort. First, the existence and stability of a periodic solution is shown in case the harvesting intensity is not too high. Then an optimal harvesting strategy is discussed by means of discrete optimal control theory. Finally, the authors show how to apply the results to (continuous) periodic logistic equations with impulsive harvesting.

39A11 Stability of difference equations (MSC2000)
92D25 Population dynamics (general)
Full Text: DOI
[1] Agarwal, R.P., Difference equations and inequalities: theory, methods, and applications, (2000), Marcel Dekker, Inc. New York · Zbl 0952.39001
[2] Angelova, J.; Dishliev, A., Optimization problems for one-impulsive models from population dynamics, Nonlinear anal., 39, 483-497, (2000) · Zbl 0942.34010
[3] Bainov, D.; Simeonov, P., ()
[4] Bainov, D.D.; Simeonov, P.S., Systems with impulse effect, (1982), Ellis, Horwood Ltd Chichester · Zbl 0661.34060
[5] Ballinger, G.; Liu, X., Permanence of population growth models with impulsive effects, Math. comput. modelling, 26, 59-72, (1997) · Zbl 1185.34014
[6] Berezansky, L.; Braverman, E., On impulsive beverton – holt difference equations and their applications, J. difference equ. appl., 10, 851-868, (2004) · Zbl 1068.39005
[7] Beverton, R.J.; Holt, S.J., The theory of fishing, (), 372-441
[8] Boyce, M.S.; Daley, D.J., Population tracking of fluctuating environments and selection for tracking ability, Am. naturalist, 115, 480-491, (1980)
[9] Cannon, M.D.; Cullum, C.D.; Polak, E., Theory of optimal control and mathematical programming, (1970), McGraw-Hill New York
[10] Clark, C.W., Mathematical bioeconomics: the optimal management of renewable resources, (1976), John Wiley & Sons New York · Zbl 0364.90002
[11] Clark, M.E.; Gross, L.J., Periodic solutions to nonautonomous difference equations, Math. biosci., 102, 105-119, (1990) · Zbl 0712.39014
[12] Cohen, Y., Application of optimal impulse control to optimal foraging problems, (), 39-56
[13] Dorato, P., Theoretical developments in discrete time control, Automatica, 19, 395-400, (1983) · Zbl 0511.93048
[14] Elaydi, S.; Sacker, R.J., Global stability of periodic orbits of nonautonomous difference equations, J. differential equations, 208, 258-273, (2005) · Zbl 1067.39003
[15] S. Elaydi, R.J. Sacker, Global stability of periodic orbits of nonautonomous difference equations in population biology and the Cushing-Henson conjectures, in: Proceedings of the 8th International Conference of Difference Equations and Applications, 2004 · Zbl 1087.39504
[16] Fan, M.; Wang, K., Optimal harvesting policy for single population with periodic coefficients, Math. biosci., 152, 165-177, (1998) · Zbl 0940.92030
[17] Goh, B.S., Management and analysis of biological populations, (1980), Elsevier Scientific Publishing Company Amsterdam · Zbl 0453.92015
[18] Hutchings, J.A.; Reynolds, J.D., Marine fish population collapses: consequences for recovery and extinction risk, Bioscience, 54, 297-309, (2004)
[19] John, T.L., Variational calculus and optimal control, (1996), Springer New York
[20] Klerk, P.D.; Gatto, M., Some remarks on periodic harvesting of a fish population, Math. biosci., 56, 47-69, (1981) · Zbl 0476.92016
[21] Lakmeche, A.; Arino, O., Bifurcation of non trivial periodic solutions of impulsive differential equations arising in chemotherapeutic treatment, Dyn. contin. discrete impuls. syst., 7, 165-287, (2000) · Zbl 1011.34031
[22] Liu, X., Impulsive stabilization and applications to population growth models, Rocky mountain J. math., 25, 381-395, (1995) · Zbl 0832.34039
[23] Liu, X.N.; Chen, L.S., Global dynamics of the periodic logistic system with periodic impulsive perturbations, J. math. anal. appl., 289, 279-291, (2004) · Zbl 1054.34015
[24] Myers, R.A.; Hutchings, J.A.; Barrowman, N.J., Why do fish stocks collapse? the example of cod in atlantic Canada, Ecol. appl., 7, 91-106, (1997)
[25] Panetta, J.C., A mathematical model of periodically pulsed chemotherapy: tumor recurrence and metastasis in a competition environment, Bull. math. biol., 58, 425-447, (1996) · Zbl 0859.92014
[26] Rodriguez, D.J., Models of density dependence in more than one life stage, Theor. popul. biol., 34, 93-117, (1980)
[27] Tang, S.Y.; Chen, L.S., Density-dependent birth rate, birth pulses and their population dynamic consequences, J. math. biol., 44, 185-199, (2002) · Zbl 0990.92033
[28] Tang, S.Y.; Chen, L.S., Multiple attractors in stage-structured population models with birth pulses, Bull. math. biol., 65, 479-495, (2003) · Zbl 1334.92371
[29] Tang, S.Y.; Chen, L.S., The effect of seasonal harvesting on stage-structured population models, J. math. biol., 48, 357-374, (2004) · Zbl 1058.92051
[30] Tang, S.Y.; Chen, L.S., Modelling and analysis of integrated pest management strategy, Discrete contin. dyn. syst. B, 4, 759-768, (2004) · Zbl 1114.92074
[31] Xu, C.L.; Boyce, M.S.; Daley, D.J., Harvesting in seasonal environments, J. math. biol., 50, 663-682, (2005) · Zbl 1066.92057
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.